Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Brownsville, TX

April 4, 2020Hidalgo County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 4, 2020, 7:12 AM CDT for Hidalgo County, Kenedy County, Willacy County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2020, 7:12 AM CDT (12:12 UTC)
Expired
Apr 4, 2020, 7:44 AM CDT
In force
32 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2020-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2020-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1856 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
2.8
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS54 KBRO 041212
SVRBRO
TXC215-261-489-041300-
/O.NEW.KBRO.SV.W.0005.200404T1212Z-200404T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
712 AM CDT Sat Apr 4 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kenedy County in Deep South Texas...
  Northeastern Hidalgo County in Deep South Texas...
  Northwestern Willacy County in Deep South Texas...

* Until 800 AM CDT.

* At 711 AM CDT, a severe thunderstorm was located near San Manuel,
  moving southeast at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Raymondville, La Villa, Hargill, Lasara, San Manuel, Linn, Reber
  Memorial Library, Red Gate, La Villa High School and Yturria.

This includes the following highways...
 Interstate Highway 69 E between mile markers 50 and 51.
 US Highway 77 between mile markers 754 and 762.
 US Highway 281 between mile markers 748 and 764.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

&&

LAT...LON 2657 9825 2673 9813 2663 9769 2627 9792
TIME...MOT...LOC 1211Z 306DEG 24KT 2662 9810 

HAIL...2.00IN
WIND...60MPH
 
$$

CB
3 follow-up statements
513 
WWUS54 KBRO 041219
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
719 AM CDT Sat Apr 4 2020

TXC215-261-489-041300-
/O.CON.KBRO.SV.W.0005.000000T0000Z-200404T1300Z/
Kenedy TX-Hidalgo TX-Willacy TX-
719 AM CDT Sat Apr 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHWESTERN KENEDY...NORTHEASTERN HIDALGO AND NORTHWESTERN
WILLACY COUNTIES...

At 719 AM CDT, a severe thunderstorm was located near San Manuel,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raymondville, La Villa, Hargill, Lasara, San Manuel, Linn, Reber
Memorial Library, Red Gate, La Villa High School and Yturria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.

&&

LAT...LON 2673 9813 2663 9769 2627 9792 2657 9825
TIME...MOT...LOC 1219Z 306DEG 24KT 2659 9805 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
361 
WWUS54 KBRO 041235
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
735 AM CDT Sat Apr 4 2020

TXC215-261-489-041300-
/O.CON.KBRO.SV.W.0005.000000T0000Z-200404T1300Z/
Kenedy TX-Hidalgo TX-Willacy TX-
735 AM CDT Sat Apr 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHWESTERN KENEDY...NORTHEASTERN HIDALGO AND NORTHWESTERN
WILLACY COUNTIES...

At 735 AM CDT, a severe thunderstorm was located near Lasara, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Raymondville, Hargill, Lasara, Reber Memorial Library, Yturria,
Lasara Elementary School, Monte Alto, Raymondville Fire Station,
Hargill Elementary and Los Angeles Subdivision.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.

&&

LAT...LON 2630 9790 2650 9813 2670 9801 2663 9769
TIME...MOT...LOC 1235Z 306DEG 24KT 2652 9795 

HAIL...0.75IN
WIND...60MPH
 
$$

CB
363 
WWUS54 KBRO 041244
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
744 AM CDT Sat Apr 4 2020

TXC215-261-489-041254-
/O.CAN.KBRO.SV.W.0005.000000T0000Z-200404T1300Z/
Kenedy TX-Hidalgo TX-Willacy TX-
744 AM CDT Sat Apr 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KENEDY...
NORTHEASTERN HIDALGO AND NORTHWESTERN WILLACY COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

LAT...LON 2630 9790 2650 9813 2670 9801 2663 9769
TIME...MOT...LOC 1242Z 306DEG 24KT 2648 9789 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:55 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 4, 6:55 AM CDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
655 AM CDT Sat Apr 4 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Cold front temporarily stalled over NW portions of
Deep South Texas and is expected to slowly move through the region
later today. Flight conditions will be adverse today with a mix of
MVFR ceiling and some IFR patches this morning. Showers and
thunderstorms increase as the front progresses southeast. IFR
conditions with low ceilings, rain and drizzle developing around
sunset persisting into Sunday morning as the front passes moves
offshore. Light east winds turn north and may gusts up to 20
knots at times.

&&

.PREV DISCUSSION... /issued 350 AM CDT Sat Apr 4 2020/

SHORT TERM (Now through Sunday):A cold front extends north of
Zapata to NW of Corpus Christi to Victoria continuing northeast. The
front has not showed much southward movement the last 3 to 6 hours
with mid-level flow becoming increasingly westerly.  Thunderstorms,
some strong, continue to develop along and just south of the
boundary with lingering instability and a decent mid-level jet (50-
60kts)enhancing the lift and supporting isolated updrafts. The
storms are impacting Zapata and Jim Hogg with heavy rainfall, and
brief incidences of small hail and gusty winds. Elsewhere across the
CWA and the RGV, nothing more then an isolated brief shower the last
6 hours.

Difficult forecast for the next 36 hours with a lot of uncertainty
with the front currently stationary north of the CWA. Global and Hi-
res models continue to be determined to move the front south of the
river late today into the evening hours. A series of weak
disturbances coupled with the density of the cool airmass as high
pressure builds in from the north should give the front have enough
oomph to push through, albeit taking it practically all day. Rain
chances remain relatively high but have been reduced somewhat with
best chances remaining north and west. Thunderstorms remain in the
forecast today with sufficient instability (1500 j/kg) and some
modest shear maintaining slight probability for a few updrafts.  SPC
has removed our CWA from any severe risk but can not rule out a
strong storm with some small hail and local stronger gusts as is the
ongoing event over the Ranchlands as of this writing. Temperatures
to cool off or remain steady over the Ranchlands with a slow steady
climb for the RGV assuming the slow southward progress of the front
and the cloud cover remains dense and low enough to limit insolation
keeping temperatures near normal for the RGV.

The front is expected to move offshore this evening becoming
stationary south of river ovenight. Weak low pressure forms along
the front setting up a weak overrunning pattern. Cooler conditions
develop with areas of light rain and drizzle anticipated with
forecast soundings indicating a weak inversion and with a very moist
atmospheric column (1.9 inches pwat). Temperatures fall into the 50s
and 60s tonight and may recover into low to mid 70s except near 80
for the Lower Valley Sunday all depending on the front's position.

LONG TERM (Sunday Night through Friday): A stout 590dam mid-
level ridge centered over the southern Gulf of Mexico will
dominate the overall weather pattern through the long-term
period, keeping temperatures abnormally warm. Surface high
pressure across the Great Lakes region will shift southeastward
across the Mid-Atlantic region Sunday night through Monday
morning, turning winds back out of the southeast by mid-morning
Monday. A series of shortwave troughs will move through the
southwest flow aloft through the majority of the upcoming week,
producing a slight chance to a chance of showers and thunderstorms
each day. The best chances of precipitation will be focused along
and west of U.S. 281/I-69C where rainfall is very much needed due
to the extreme/exceptional drought. The next cold front is
forecast to push through the CWA Friday morning or afternoon, with
exact timing still questionable. The front and upper-level
perturbations should increase precipitation chances CWA-wide.
Temperatures behind the front are expected to drop down near
seasonal average.

MARINE: Now through Sunday...A modest cold front to work its way
slowly south through the coastal waters low this evening and
tonight. High pressure to build into the NW Gulf increasing winds
from the north to northeast. Winds and seas are expected to
increase with a short duration of Small Craft Advisory conditions
tonight into early Sunday. There are some indications that the
front may stall along the coast or possibly not move through the
entire area with winds and seas not reaching SCA potential. With
this mentioned will not issue a SCA at this time and will continue
to monitor the fronts progress. Showers and thunderstorms may
increase in coverage later today and this evening as the front
approaches.

Sunday Night through Friday...Light to moderate east to southeast
winds and low to moderate seas will prevail through much of the
long-term period, with weak high pressure/pressure gradient in
place across the Gulf of Mexico. The next cold front is forecast
to push through Friday morning or afternoon, with lots of
uncertainty associated with the front at this time. At the moment,
Small Craft Exercise Caution conditions are forecast to develop
behind to the front on Friday. Otherwise, adverse marine
conditions are not expected in the long-term period.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59/99
Hazardous weather outlook, Apr 4, 5:38 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
538 AM CDT Sat Apr 4 2020

TXZ248>257-351-353-051045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
538 AM CDT Sat Apr 4 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible producing gusty winds,
small hail, brief heavy rainfall and frequent lightning. Localized
nuisance flooding of low-lying and flood prone areas are possible
where heavy rain persists.

There is a moderate risk of rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at area beaches
along the Lower Texas coast Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-051045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
538 AM CDT Sat Apr 4 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft advisories may be necessary for the Gulf waters
tonight and early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft advisories may be necessary for the Gulf waters
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 4, 1:21 AM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
121 AM CDT Sat Apr 4 2020

TXZ249-250-040700-
Brooks TX-Jim Hogg TX-
121 AM CDT Sat Apr 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES UNTIL 200 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jim Hogg County Airport, or over Hebbronville, moving east-southeast
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9824
      2705 9832 2727 9885 2727 9880 2735 9880
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 0620Z 285DEG 22KT 2735 9871

Mejia
Special weather statement, Apr 4, 2:35 AM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Brownsville TX
235 AM CDT Sat Apr 4 2020

TXZ248-040815-
Zapata TX-
235 AM CDT Sat Apr 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND CENTRAL
ZAPATA COUNTIES UNTIL 315 AM CDT...

At 234 AM CDT, Doppler radar was tracking a strong thunderstorm near
Las Palmas, or 8 miles northwest of Zapata, moving northeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Escobas, Zapata Middle School, Zapata County Public
Library, Las Palmas and Falcon Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2727 9915 2727 9912 2700 9895 2698 9895
      2686 9931 2688 9933 2692 9932 2693 9937
      2694 9939 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9944 2706 9945
TIME...MOT...LOC 0734Z 244DEG 13KT 2698 9936

Mejia
Special weather statement, Apr 4, 5:31 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Brownsville TX
531 AM CDT Sat Apr 4 2020

TXZ249-041115-
Jim Hogg TX-
531 AM CDT Sat Apr 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JIM HOGG COUNTY
UNTIL 615 AM CDT...

At 531 AM CDT, Doppler radar was tracking a strong thunderstorm near
Agua Nueva, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agua Nueva, San Rafael Ranch Airport and Puesta Del Sol Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2696 9842 2693 9842 2679 9846 2679 9880
      2699 9876
TIME...MOT...LOC 1031Z 282DEG 20KT 2689 9870

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:04 PM CDTSpecial Weather StatementBROJim Hogg41 min
Apr 3, 11:55 PM CDTSpecial Weather StatementBROZapata65 min
Apr 4, 1:21 AM CDTSpecial Weather StatementBROJim Hogg39 min
Apr 4, 2:35 AM CDTSpecial Weather StatementBROZapata40 min
Apr 4, 5:31 AM CDTSpecial Weather StatementBROJim Hogg44 min
Apr 4, 6:08 AM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr37 min
Apr 4, 6:26 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy, Starr49 min
Apr 4, 7:33 AM CDTSpecial Weather StatementBROStarr27 min
Apr 4, 7:40 AM CDTSpecial Weather StatementBROWillacy50 min
Apr 4, 8:15 AM CDTSevere Thunderstorm WarningBROWillacy45 min
Apr 4, 8:31 AM CDTSevere Thunderstorm WarningBROCameron, Willacy59 min
Apr 4, 8:39 AM CDTSpecial Marine WarningBRO96 min
Apr 4, 9:12 AM CDTSevere Thunderstorm WarningBROCameron, Willacy48 min
Apr 4, 9:23 AM CDTSpecial Marine WarningBRO97 min
Apr 4, 10:01 AM CDTSevere Thunderstorm WarningBROCameron29 min
Apr 4, 10:15 AM CDTSpecial Marine WarningBRO97 min
Apr 4, 2:42 PM CDTSmall Craft AdvisoryBRO21 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.